Alert archive / Colorado / High Wind Watches in 2020
High Wind Watch 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Dec 21, 2020, 7:52 PM MST for 11 counties in Colorado. It took effect at Dec 22, 2020, 6:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 21, 2020, 7:52 PM MST (02:52 UTC)
- In effect from
- Dec 22, 2020, 6:00 PM MST
- Expired
- Dec 22, 2020, 3:48 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2690 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 21, 7:44 PM MST, 8 minutes earlier.
Area forecast discussion, Dec 21, 7:44 PM MST, 8 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 744 PM MST Mon Dec 21 2020 .UPDATE... Issued at 730 PM MST Mon Dec 21 2020 Looking at more wind and snow moving into the mountains on Tuesday, and more potential for high winds in the foothills Tuesday afternoon and then spreading over the plains Tuesday night and Wednesday morning. Cross sections showing cross barrier flow increasing again to 40- 50kt by 18z on Tuesday. However, there appears to be lacking a strong mountain top inversion with this event for an amplified mountain wave. Increasing mountain top moisture may also hinder the wave development. Therefore no high wind hilites for the mountains/foothills for Tuesday but could see some gusts close to 70 mph. Snow will be increasing across the mountains during the afternoon and with the increasing winds, so there may be enough impact for a winter weather advisory. Will let the midnight shift take another look at that scenario. Across the plains, wind impacts look to be stronger and will be issuing a high wind watch for the plains Tuesday night and into Wednesday morning. A strong upper level trof will be sweeping across the northern high plains and an associated cold front will move across northeast Colorado Tuesday evening. Along and behind the front, very strong northwest winds will develop with strong cold air advection and a strong pressure rise/fall couplet. 700mb temperatures plunge from +1c to almost -20c by Wednesday morning. The QG omega fields becoming strongly subsident with 40-60mb/hr rises, which is a very strong signal for developing high winds. Forecast soundings/cross sections showing 50kt almost down to the deck as well. Both RAP/HRRR showing wind gusts of 50-60kt spreading out over the plains after 00z and continuing through Wednesday morning. Appears enough parameters are pointing towards a high wind event. && .SHORT TERM...(This evening through Tuesday) Issued at 159 PM MST Mon Dec 21 2020 The synoptic picture has a ridge centered over the desert southwest with northwest upper level flow over the state. There is moderate QG subsidence in place with stable conditions across the central Rockies. This is evidenced by the extensive swath of gravity waves across the mountains and into portions of southwestern Wyoming in addition to a prolonged mountain wave over portions of Jefferson and Douglas counties. This is helping to bring winds down to the surface with gusting continuing in the 45 to 50 mph range across the wind prone areas of the foothills and from 20 to 30 mph across the eastern plains. This is also aided by the deepening of a lee side low that has helped temperatures get into the mid to upper 50s over the urban corridor. Short range models show this low weakening slightly and pushing northeast that could help to ease the surface pressure gradient by the evening hours. Overnight lows will range into the 20s to lower 30s on the plains and teens in the high country. For Tuesday, an upper level trough will push across the western portions of the CONUS and start impacting the northern Rockies into Utah by the mid-morning hours. This system continues to remain more progressive with it impacting the state by the afternoon hours. Ahead of this feature, there will be increasing west to southwest flow aloft. Towards the surface a trough will develop on the lee side of the mountains over the northern foothills and will deepen through the day. Model cross sections show increasing cross barrier flow with 55 to 65 kts during the day Tuesday. At this time, do not see good evidence for much in the way of mountain wave amplification so expect higher winds to remain in the higher elevations. However, with decent mixing some areas along the urban corridor and adjacent plains could see some gusting up to 30 mph by the afternoon. For precipitation, there will be enough moisture ahead of the upper trough with good orographics to bring increasing snow by the late afternoon and evening, especially the higher elevations north of I- 70 mountain corridor. Highs on Tuesday will be 10 to 15 degrees above normal with highs in the upper 50s to lower 60s on the plains and 30s in the mountains. .LONG TERM...(Tuesday night through Monday) Issued at 159 PM MST Mon Dec 21 2020 An upper trough will move over the area Tuesday night and Wednesday. There should be some decent QG ascent ahead of the trough, between 20 and 30 mb/hr in the mid levels followed by 10 to 20 mb/hr in the low levels. Lapse rates will be around 6 to 7 C/km at times and briefly up to 8 C/km in some models, which will help increase light snowfall in the mountains Tuesday night. Moisture only seems to be about 500 mb deep at this time, but this should allow for widespread 1 to 3 inch snowfall accumulations and maybe 3 to 6 inches locally in the higher terrain. Winds will increase overnight and remain strong and gusty Wednesday both in the mountains and on the plains. Peak gusts in the mountains are forecast between 60 and 70 mph, and strong wind and fresh snow will lead to persistent areas of blowing snow and make mountain travel difficult. On the plains, gusts are expected over 50 mph in some areas. Flow aloft over the area will turn north-northwesterly behind the trough as it advances east on Wednesday. Light precipitation should end during the day. Wednesday will be much colder than Tuesday after the change of airmass, with highs in the upper 20s and lower 30s F across the plains and mid teens in the mountains. Winds will decrease some Wednesday night into Thursday but conditions will remain breezy across much of the area. Highs are expected back in the mid 40s F across the plains and mid 20s F in the mountains on Thursday with ridging and dry northwesterly flow aloft.Friday will see further ridging aloft and warming, with highs in the upper 40s to lower 50s F on the plains and low to mid 30s in the mountains. Temperatures Saturday should be similar to those on Friday. It looks like another weak trough or shortwave may approach the area on Saturday and cause a little more light, orographic precipitation in the mountains Saturday afternoon into Sunday morning. There is a jet of about 140 knots embedded in the trough which may provide a dynamic boost depending on its orientation. However, moisture is still somewhat limited and only light snowfall is likely. The ECMWF is currently predicting the highest precipitable water and the most snowfall, up to 3 inches in some places, with the GFS not reaching 2 inches anywhere yet. Light snow in the mountains may continue on Monday and even spread to the foothills and nearby plains through the afternoon and evening, but it is difficult to say. The GFS brings a new trough onshore late Sunday which approaches Monday. The ECMWF has a similar feature but develops it a bit later and it probably would not affect northeast Colorado until Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 730 PM MST Mon Dec 21 2020 Southerly, drainage winds have developed at the terminals this evening and will continue through the night. Increasing westerly winds will develop by Tuesday afternoon before a very strong cold front moves across the area Tuesday evening with gusts up to 40kt, especially at KDEN. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday evening through Wednesday morning for COZ038-042>051. && UPDATE...Entrekin SHORT TERM...Bowen LONG TERM...Direnzo AVIATION...Entrekin
Hazardous weather outlook, Dec 21, 10:39 AM MST, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1039 AM MST Mon Dec 21 2020 COZ030>051-221745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1039 AM MST Mon Dec 21 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Increased winds with some gusting up to 50 mph will continue for the higher elevations through the afternoon before diminishing into the evening hours. Light snow will also be possible for the mountains for areas mainly above 10,000ft and north of I-70 corridor through the afternoon with little to no accumulation expected. Temperatures overnight will be mild with lows in the 20s and 30s. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will increase in the high terrain again throughout the day Tuesday. Peak afternoon gusts are expected in the 40 to 60 mph range in much of the high country, with up to 70 mph at the highest elevations. Expect areas of blowing snow in the mountains. Strong winds and blowing snow will make travel difficult. Winds will increase on the plains as well Tuesday evening. Widespread gusts up to 45 mph are expected with peak gusts up to 55 mph possible in some locations into Wednesday. Light snow will begin in the mountains Tuesday afternoon and spread to the foothills in the evening. It will increase in the mountains and foothills and spread to the Palmer Divide and adjacent plains overnight. Accumulations in the mountains are currently expected at less than an inch in the valleys, and generally between 1 and 3 inches in the higher terrain. A few of the higher ridges could accumulate 3 to 6 inches. An inch or less of accumulation is expected for most of the foothills and affected areas of the plains. Light snow will persist in the mountains until Wednesday evening but little to no additional accumulation is expected. Temperatures will fall sharply Wednesday, with highs in the upper 20s and lower 30s F on the plains and single digits and teens in the mountains. Winds will be decreasing but still capable of 10 to 15 degrees of wind chill in exposed areas throughout the day. There is a slight chance of more light snow in the mountains Saturday night and Sunday, but very little accumulation is currently expected. .SPOTTER INFORMATION STATEMENT... Spotter reports will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:48 AM MST | High Wind Warning | BOU | Adams, Arapahoe, Elbert, Larimer, Lincoln, Logan and 5 more | 33 hr |
| Dec 22, 3:52 AM MST | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 31 hr |
| Dec 22, 4:24 PM MST | Snow Squall Warning | BOU | Jackson, Larimer | 21 min |
| Dec 22, 4:53 PM MST | Snow Squall Warning | BOU | Clear Creek, Summit | 37 min |
Nearby
High Wind Watches in Colorado, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.